Indiana, 2003Flood in Indiana, May 5 to 6, 2003
May 5 to 6, 2003 · NWS LMK · 1 event in 1 county or zone
1 flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at May 5, 3:08 AM EST, 9 hours 22 minutes earlier.
Area forecast discussion, May 5, 3:08 AM EST, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
408 AM EDT MON MAY 5 2003
BUSY NIGHT WITH ONGOING WX, SO WILL ISSUE THE CONDENSED AFD TODAY.
OVERALL FORECAST CHANGES ARE MINIMAL...BASICALLY THE AREA REMAINS
IN AN UNSETTLED PATTERN FOR MUCH OF THIS WEEK AS MOIST SOUTHWESTERLY
500MB FLOW PERSISTS.
CONVECTION LIKELY ONGOING INTO THE MORNING AS WARM FRONTAL BOUNDARY
PUSHES NWD. UPSTREAM SQUALL LINES IMPRESSIVE ON RADAR, SO STG TO SVR
STORM POTENTIAL MAY CONTINUE INTO MORNING HOURS PER SPC DAY 1
OUTLOOK. LOOKS TO BE A BREAK IN THE ACTIVITY LATER THIS MORNING INTO
EARLY AFTERNOON, BUT GRADIENT WINDS COULD BECOME AN ISSUE AFTER 15Z.
850MB WINDS ASSOCIATED WITH EWD MOVING NOCTURNAL LLJ AXIS MAY MIX
DOWN, LEADING TO GUSTS FROM 30 TO 35 KTS ONCE MIXING COMMENCES, WITH
THE HIGHEST GUST POTENTIAL OVER ERN PARTS OF THE FA.
PER 0Z ETA, ERN EDGE OF DRY SLOT THEN MOVES TO ABOUT I-65 BY AROUND
18Z. EVEN WITH POTENTIAL MID-DAY BKN LOW CLOUDS AIRMASS REMAINS QUITE
UNSTABLE, WITH 3KM CAPES NEARING 150 J/KJ (VERY HIGH) EVEN FROM GFS.
OVERALL THINKING IS THAT CONVECTIVE REDEVELOPMENT SHOULD OCCUR ALONG
THIS DRY SLOT EDGE AS MID-LEVEL SHORTWAVE ENERGY NOW OVER TX
PANHANDLE MOVES NEAR. ADDITIONAL DEVELOPMENT MAY OCCUR FURTHER
SOUTHWEST OF FA ALONG RESIDUAL OUTFLOW BOUNDARIES, MORE INTO THE SPC
MODERATE RISK AREA. IF INSTABILITY IS AS EXTREME AS ETA FCSTS,
INITIAL DEVELOPMENT MAY BE SUPERCELLULAR AS DEEP LAYER 6KM SHEAR
REMAINS SUFFICIENT. THIS SHOULD TRANSITION TO MORE OF A LINEAR/BOW
SYSTEM TOWARDS LATE AFTERNOON AND EVENING AS IT DROPS ESEWD.
FAIRLY HIGH WINDS AND LARGE HAIL ARE THE PRIMARY THREATS...SPC HAS US
IN 35% RISK OF SEVERE WINDS AND HATCHED AREA FOR 2 HAIL.
BOTH ETA/GFS FCST SOME OTHER CONVECTIVE COMPLEX TO DEVELOP ALONG NOSE
OF LATE NIGHT LLJ ACROSS MID-SOUTH, TRANSLATING EWD ACROSS FAR SRN KY
BY 12Z/TUE. WILL KEEP LATE NIGHT POPS IN CHC CATEGORIES FOR NOW,
HIGHEST IN SRN KY, GIVEN UNCERTAINTIES IN THE LATITUDE OF THIS
SYSTEM.
OTHER THING OF SOME NOTE THROUGH 60HRS IS THAT BOTH GFS/ETA FCST
YET ANOTHER NOCTURNAL CONVECTIVE SYSTEM TO AFFECT THE FA. SOME
QUESTIONS ABOUT THE MOISTURE TRANSPORT INTO THE FA, AS RATHER LARGE
BLOB OF QPF INDICATED OVER TN. GFS LOOKS TO BE FORECASTING QPF MAX
TOO FAR NORTH INTO COOL AIR AS PER USUAL. OVERALL WILL ADD CHC POPS
FOR TUE NIGHT ALL AREAS OF THE FA. IF WE KEEP GETTING THESE
CONVECTIVE SYSTEMS OVER US, WIDER SPREAD FLOODING AND HYDROLOGIC
PROBLEMS MAY OCCUR. THATS A WRAP.
.LMK...NONE.
XXV
Hazardous weather outlook, May 5, 11:40 AM EST, 50 minutes before
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-060945-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
1240 PM EDT MON MAY 5 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL KENTUCKY AND SOUTH
CENTRAL INDIANA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
THERE IS A SLIGHT RISK OF SEVERE STORMS OVER CENTRAL KENTUCKY AND
SOUTH CENTRAL INDIANA THIS AFTERNOON AND TONIGHT. THE MAIN THREAT
WILL BE LARGE HAIL AND DAMAGING WINDS HOWEVER CONDITIONS ARE ALSO
FAVORABLE FOR A RISK OF ISOLATED TORNADOES. A WARM FRONT ASSOCIATED
WITH STRONG LOW PRESSURE IN THE MID MISSOURI VALLEY HAS MOVED NORTH
OF THE OUTLOOK AREA. THIS WILL ALLOW MOIST AND UNSTABLE AIR TO MOVE
INTO THE REGION.
THERE IS ALSO A SIGNIFICANT THREAT FOR HEAVY RAINFALL WITH THESE
STORMS WITH TOTAL RAINFALL AMOUNTS OF 1 TO 2 INCHES LIKELY ACROSS
THE OUTLOOK AREA.
ADDITIONAL WEATHER INFORMATION CAN BE FOUND FROM NOAA WEATHER RADIO,
WEATHER.GOV ON THE INTERNET, AND FROM YOUR LOCAL MEDIA SOURCE.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
UNSETTLED WEATHER WILL CONTINUE FOR MUCH OF THE WEEK WITH A CHANCE
OF THUNDERSTORMS EACH DAY. THE SCATTERED THUNDERSTORMS WILL BE
ASSOCIATED WITH A STALLED OUT FRONTAL BOUNDARY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS REQUESTED LATER THIS AFTERNOON AND EVENING.
JA
In the hours before
Local storm report, May 5, 7:54 AM EST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
854 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0230 AM FRANKLIN KY WIND DAMAGE
05/05/03 SIMPSON TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
PKWLocal storm report, May 5, 8:26 AM EST, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
926 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM MCCREARY KY WIND DAMAGE
05/05/03 GARRARD TREES DOWN ACROSS EASTERN
PART OF COUNTY. REPORTED BY
POLICE.
PKWLocal storm report, May 5, 9:58 AM EST, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1058 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 AM NEW ALBANY IN WIND DAMAGE
05/05/03 FLOYD TREES DOWN. REPORTED BY
COUNTY SHERIFF.
0725 AM SIMPSONVILLE KY WIND DAMAGE
05/05/03 SHELBY TREE AND A POWER LINE
DOWN. REPORTED BY COUNTY
DISPATCH.
PKWLocal storm report, May 5, 9:59 AM EST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1059 AM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0655 AM NEW ALBANY IN WIND DAMAGE
05/05/03 FLOYD TREES DOWN. REPORTED BY
COUNTY SHERIFF.
0725 AM SIMPSONVILLE KY WIND DAMAGE
05/05/03 SHELBY TREE AND A POWER LINE
DOWN. REPORTED BY COUNTY
DISPATCH.
0905 AM MCCREARY KY WIND DAMAGE
05/05/03 GARRARD TREES DOWN ACROSS EASTERN
PART OF COUNTY. REPORTED BY
POLICE.
PKWLocal storm report, May 5, 11:30 AM EST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1230 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0502 PM BEAVER DAM KY .75 INCH HAIL
05/04/03 OHIO REPORTED BY TRAINED
SPOTTER. ALSO...MARBLE SIZE
HAIL WAS REPORTED IN
HARTFORD AND ROCKPORT.
0530 PM CANEYVILLE KY .75 INCH HAIL
05/04/03 GRAYSON REPORTED BY NWS
COOPERATIVE OBSERVER.
0538 PM SADLER KY 1.75 INCH HAIL
05/04/03 GRAYSON REPORTED BY LAW
ENFORCEMENT.
0540 PM 6 W LEITCHFIELD KY .75 INCH HAIL
05/04/03 GRAYSON HIGHWAY 54 TURNED WHITE
DUE TO COVERING OF HAIL.
REPORTED BY LAW
ENFORCEMENT.
0544 PM 2 NE LEITCHFIELD KY .75 INCH HAIL
05/04/03 GRAYSON REPORTED BY LAW
ENFORCEMENT.
0547 PM 4 S LEITCHFIELD KY .50 INCH HAIL
05/04/03 GRAYSON MARBLE SIZE HAIL COVERED
THE GROUND IN THE BEAR
CREEK AREA. REPORTED BY LAW
ENFORCEMENT.
0605 PM PRICEVILLE KY 1.00 INCH HAIL
05/04/03 HART LARGE HAIL UP TO QUARTER
SIZE COVERED THE GROUND.
REPORTED BY TRAINED
SPOTTER.
0630 PM ALLENDALE KY .25 INCH HAIL
05/04/03 GREEN PEA SIZE HAIL REPORTED BY
LAW ENFORCEMENT.
0630 PM MAGNOLIA KY .25 INCH HAIL
05/04/03 LARUE PEA SIZE HAIL REPORTED BY
FIRE DEPARTMENT.
0643 PM BENGAL KY .75 INCH HAIL
05/04/03 TAYLOR REPORTED BY FIRE RESCUE.
0651 PM CAMPBELLSVILLE KY .25 INCH HAIL
05/04/03 TAYLOR PEA SIZE HAIL REPORTED BY
LAW ENFORCEMENT.
0717 PM LIBERTY KY 1.00 INCH HAIL
05/04/03 CASEY REPORTED BY LAW
ENFORCEMENT.
0230 AM FRANKLIN KY WIND DAMAGE
05/05/03 SIMPSON TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
0600 AM JASPER IN WIND DAMAGE
05/05/03 DUBOIS 55 TO 60 MPH WIND GUST.
TREES DOWN AND ROOF DAMAGE.
REPORTED BY DES.
0630 AM CORYDON IN WIND DAMAGE
05/05/03 HARRISON TREES DOWN COUNTYWIDE.
REPORTED BY DES.
0630 AM SALEM IN WIND DAMAGE
05/05/03 WASHINGTON TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
0654 AM ENGLISH IN WIND DAMAGE
05/05/03 CRAWFORD TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
0700 AM JEFFERSONVILLE IN WIND DAMAGE
05/05/03 CLARK TREES DOWN COUNTYWIDE.
REPORTED BY COUNTY
DISPATCH.
0700 AM LOUISVILLE KY WIND DAMAGE
05/05/03 JEFFERSON TREES DOWN IN CHEROKEE
PARK AREA AND THE
HIGHLANDS. REPORTED BY
MEDIA.
0715 AM BUCKNER KY WIND DAMAGE
05/05/03 OLDHAM TREES DOWN IN SEVERAL
LOCATIONS. REPORTED BY
COUNTY DISPATCH.
0730 AM BARDSTOWN KY WIND DAMAGE
05/05/03 NELSON POWER LINES AND LARGE
LIMBS DOWN. REPORTED BY
COUNTY DISPATCH.
0730 AM NEW CASTLE KY WIND DAMAGE
05/05/03 HENRY LARGE LIMBS DOWN. REPORTED
BY COUNTY DISPATCH.
0745 AM 1 S BARDSTOWN KY WIND DAMAGE
05/05/03 NELSON LARGE LIMBS DOWN. REPORTED
BY COUNTY DISPATCH.
PKWLocal storm report, May 5, 11:56 AM EST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
1256 PM EDT MON MAY 5 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0905 AM WINCHESTER KY WIND DAMAGE
05/05/03 CLARK TREES AND POWER POLES DOWN
ACROSS PART OF COUNTY.
REPORTED BY LAW
ENFORCEMENT.
PKWFlood, Jefferson
- When
- May 5, 12:30 PM EST to May 6, 3:30 AM EST
- Where
- Jefferson forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.786, -85.439 (the zone’s center; the record gives no point)
The Muscatatuck River at Deputy crested at 23.0 feet at 1815 EST on May 5. Flood stage at Deputy is 20 feet. At this level county roads are under water in northeast Jefferson County, IN.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Georgia, May 5 to 11, 20032 deaths · 7 injured · $28 million · F1 · 163 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 20032 injured · $100,000 · F3 · 4 events
- Tornadoes and Flash Flooding in Alabama, May 5 to 6, 2003$6.4 million · F1 · 45 events
- Tornadoes and Damaging Wind in Tennessee, May 5, 2003$3.8 million · F1 · 5 events
- Flash Flood in Tennessee, May 5 to 6, 2003$12 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$5.6 million · 1 event
- Tornado and Flash Flooding in Mississippi, May 5, 2003$820,000 · F0 · 37 events
- Flash Flood in Tennessee, May 5, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5 to 6, 2003$3.9 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$3.6 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
- Flash Flood in Tennessee, May 5, 2003$2.8 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355551.